Welcome, Guest
Username: Password: Remember me
  • Page:
  • 1

TOPIC: Prednisone & pred withdrawal symptoms--others' experiences?

Prednisone & pred withdrawal symptoms--others' experiences? 2 months 1 week ago #66760

  • karenr
  • Offline
  • Posts: 428
  • Thank you received: 48
Last summer, after most of 18 years on prednisone (without problems), I began having dreadful symptoms, which my hematologist and some of you diagnosed as prednisone--which probably occurred because I was on a bigger dose, my body was older, etc. The symptoms were feeling as if I couldn't get enough oxygen, racing heart, feeling that my limbs were trembling (though they weren't)--all of which appeared after even modern exertion. Since then I am on Promacta and have been tapering slowly off the prednisone. The original awful symptoms pretty much went away though I'd have short periods of feeling bad during this withdrawal. This week I went from 5-1/2 mg of pred/day to 5-1/2//5-1/2//5--two days at 5-1/2 and the third day at 5. I started this 4 days ago. Yesterday I started feeling weak in the limbs, and today--after a fair amount of necessary exertion, I felt really trembly and terrible. I check in with my endocrinologist every two weeks--before each tiny taper. This is the first time since January, when she began supervising my slow taper (I was on 7 mg/day then) that I have felt so awful.

Is it possible that just 1/2 mg less pred on Thursday and today could cause these dramatic symptoms? Have any of you had any experiences like this? I am very discouraged. (I'm on 50/75alternating Promacta, and last week my platelets were 190K--but I've had some dramatic rises and falls.)

Please Log in or Create an account to join the conversation.

Prednisone & pred withdrawal symptoms--others' experiences? 2 months 1 week ago #66761

  • mrsb04
  • Offline
  • Diagnosed in 2014. I'm also a renal specialist nurse
  • Posts: 1251
  • Karma: 7
  • Thank you received: 306
In my opinion yes. I have been tapering Pred for ages. I have to take it ultra slow otherwise I am an absolute wreck.
I've just had 6 months on 2mg a day to give my system a taper break. Last Tuesday I went to 2mg/2mg/1mg, reducing my weekly total from 14mg to 12mg.
Last night I was shattered and went to bed at 8pm. I have just hauled myself out of bed 14 hours later !!!
Have you had an early morning cortisol level check? If not it may well be worth having one.
The following user(s) said Thank You: karenr, poseymint

Please Log in or Create an account to join the conversation.

Prednisone & pred withdrawal symptoms--others' experiences? 2 months 1 week ago #66776

  • karenr
  • Offline
  • Posts: 428
  • Thank you received: 48
I've not had a cortisol level check. I think my endocrinologist planned to wait till I got to 5 mg/day, but I'll talk to her tomorrow--she may want to do it sooner.
I've been asked, "Why not just stay on a small dose of pred if getting off it is so difficult?" Have you considered this too, Mrs. B.?

I keep thinking I will feel better with no prednisone, but taking 5-1/2 a day definitely makes me feel better than the tiny taper I tried. 5-1/2 is a lot more than 2 though.

Please Log in or Create an account to join the conversation.

Prednisone & pred withdrawal symptoms--others' experiences? 2 months 1 week ago #66782

  • MelA
  • Offline
  • Posts: 267
  • Karma: 1
  • Thank you received: 81
Karen I know you are attributing the shortness of breath & racing heart to the pred taper BUT have you just checked with your PCP?? Maybe it could be your heart!

I know someone who was told by PCP to get to the ED right away as the complaint was shortness of breath [not getting enough oxygen] when taking a walk on the treadmill [that's not much exertion] but when stopped that went away. It was a heart attack - had to have 2 stents inserted - 3 years later open heart surgery.

We are no longer spring chickens - anything that has to do with shortness of breath, racing heart etc should be check out to make sure there isn't a problem with heart!!

As to low dose prednisone for life - with the side effects [osteoporosis being the worse] is it a good idea?
"Instead of wasting your time worrying about symptoms, just get it checked out" -Nieca Goldberg, MD

Please Log in or Create an account to join the conversation.

Prednisone & pred withdrawal symptoms--others' experiences? 2 months 6 days ago #66793

  • karenr
  • Offline
  • Posts: 428
  • Thank you received: 48
Thanks for your concern, Mel. When I began having the troubling symptoms (feeling that I couldn't get enough oxygen, racing heart beat, trembling-feeling limbs) last summer, I went first to my PCP, who ordered an incredible number of tests for me--blood, lung, heart. Everything tested okay. I was sent to a psychologist, who thought I was having panic attacks--which didn't ring true to me. I then talked with my hematologist, who said, "It's not anxiety--it's prednisone!" (I did go to an anxiety class, and the relaxation and meditation exercises do help a little, but they certainly don't eliminate the big, troubling symptoms.)

I do want to eliminate pred from my body entirely, but I'm worried it won't be possible--especially after I hear others' experiences. My endocrinologist is insisting I get a medical alert bracelet with "adrenal insufficiency" on it (plus "low platelets").
The following user(s) said Thank You: MelA

Please Log in or Create an account to join the conversation.

Prednisone & pred withdrawal symptoms--others' experiences? 2 months 6 days ago #66794

  • mrsb04
  • Offline
  • Diagnosed in 2014. I'm also a renal specialist nurse
  • Posts: 1251
  • Karma: 7
  • Thank you received: 306
Karen
I may end up on a maintenance dose but want off it all together.
I have steroid induced osteoporosis and cataracts forming. Ophthalmologist says they could well be drug related but too early to tell.
I am sick and tired of delayed wound healing with even the smallest of nicks.
Have you tried cutting tablets? It is fiddly but makes dose reductions smaller?

Please Log in or Create an account to join the conversation.

Prednisone & pred withdrawal symptoms--others' experiences? 2 months 6 days ago #66797

  • MelA
  • Offline
  • Posts: 267
  • Karma: 1
  • Thank you received: 81
Karen I'm delighted your PCP was so caring and diligent about the symptoms you presented - thankfully they did not represent a heart problem!! Know you will go back to him/her if you end up with anything different than you are having now.

I wouldn't want to be labeled adrenal insufficiency unless proven. Our body does stop making it once we are taking a certain amount of prednisone and for the life of me I can't recall now that amount - is it 5mg? When I was tapering I actually was cutting 1mg pred pills in 1/2 and then later cut the 1/2 pills in half - I had been on it for a couple years, living overseas, didn't want to stop cold turkey as my US hematologist said to do. I went as slow as possible getting off it, cutting those pills into pieces and staying on one dose a couple weeks before lowering it every so slightly.

Others experiences are not you - we are all different in how our body handles things. Being on prednisone at any dose for a long period of time does its damage.

When do you next see the doctor?
"Instead of wasting your time worrying about symptoms, just get it checked out" -Nieca Goldberg, MD
The following user(s) said Thank You: karenr

Please Log in or Create an account to join the conversation.

Prednisone & pred withdrawal symptoms--others' experiences? 2 months 1 day ago #66820

  • karenr
  • Offline
  • Posts: 428
  • Thank you received: 48
Thank you, Mel, for your suggestions. I think they say that most bodies make about 5 mg by themselves, so that is the critical number for many. Your idea bout cutting 1-mg pills into quarters is a great one. I've only been cutting them into halves. I'm planning on staying on 5-1/2 mg/day for a bit and then will reduce maybe 1/4 mg twice a week.
I talk to the endocrinologist every other week, email the hematologist with questions and email or see the PCP. I saw the PCP though this week, so she's aware of what is going on.

Mrs. B, when I had my cataract surgery, the ophthalmologist said my cataracts were not caused by steroids. I guess they can tell.
I guess until my body rebelled last summer, I was the poster child for prednisone. I really hadn't had any problems with it for 17 years!

Please Log in or Create an account to join the conversation.

Prednisone & pred withdrawal symptoms--others' experiences? 2 months 1 day ago #66822

  • mrsb04
  • Offline
  • Diagnosed in 2014. I'm also a renal specialist nurse
  • Posts: 1251
  • Karma: 7
  • Thank you received: 306
The physiological dose of Prednisolone is 7.5mg.
Karen I would suggest reducing by 0.25mg once a week not twice a week
The following user(s) said Thank You: karenr

Please Log in or Create an account to join the conversation.

Prednisone & pred withdrawal symptoms--others' experiences? 1 month 4 weeks ago #66858

  • JJ
  • Offline
  • Posts: 41
  • Thank you received: 12
Steroids cause a cataract at the back of the lens so yes, they can tell if a cataract is caused by steroids.

Please Log in or Create an account to join the conversation.

  • Page:
  • 1

BBB Cleveland logo GuideStar Seal NORD Member Badge 2018THSNA logo